Hail, Atchison
- When
- August 26, 3:45 PM CST
- Where
- Atchison County, Cummings
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.467, -95.250
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 3:45 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 445 PM CDT WED AUG 26 2003 SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG HIGHWAY 36 ALONG AN AREA OF ENHANCED CONVERGENCE EVIDENT ON THE WIND PROFILER NETWORK AT 850MB. THE 12 ETA MODEL HAS DONE A GOOD JOB THUS FAR HANDLING THE INITIATION OF THIS ACTIVITY, BUT I BELIEVE THAT BY MID EVENING IT DRIVES THE CONVECTION TOO FAR SOUTH. WHILE COVERAGE SHOULD BE FAIRLY GOOD THIS EVENING, I DONT ANTICIPATE A LARGE COLD POOL TO DEVELOP. SO I WOULD EXPECT MOST OF THE CONVECTION TO REMAIN ALONG AND NORTH OF THE MISSOURI RIVER. MUCH OF THE CONVECTION SHOULD DIE DOWN BY LATE EVENING WITH THE LOSS OF PEAK HEATING, BUT A FEW SHOWERS AND STORMS MAY PERPETUATE IN AN ELEVATED UNSTABLE LAYER. THE ETA SUGGESTS A SHEAR AXIS AT 700MB FROM AROUND MARYVILLE MISSOURI TO BOONVILLE. AT THIS TIME ELEVATED CONVECTION IS LOW CONFIDENCE SO IVE ONLY INCLUDED AT 20 TO 25 PERCENT CHANCE THROUGH TOMORROW MORNING. BOTH THE ETA AND GFS SHIFT LOW LEVEL CONVERGENCE ABOUT 50 MILES FURTHER SOUTH TOMORROW. I DONT EXPECT SCATTERED CONVECTION TO DEVELOP UNTIL LATE AFTERNOON, SO TEMPERATURES WILL LIKELY EXCEED 100 DEGREES IN ALL BUT NORTHEAST AND NORTH CENTRAL MISSOURI TOMORROW. I HAVE EXTENDED HEAT ADVISORIES FROM MARYVILLE TO CHILLICOTHE TO BOONVILLE AND POINTS SOUTHWEST DUE TO THE HEAT EXPECTED TOMORROW. THE KANSAS CITY METRO HAS BEEN UPGRADED TO AN EXCESSIVE HEAT WARNING DUE TO THE DURATION OF HEAT AND URBAN HEAT ISLAND EFFECTS. STRONG COLD FRONT FORECAST TO MOVE THROUGH FORECAST AREA ON FRIDAY WITH SLOWER ETA MODEL PREFERRED. KEPT TEMPERATURES ABOVE NORMAL WITH THE CAVEAT THAT MORE CLOUDS AND/OR FASTER FRONTAL MOVEMENT WILL NECESSITATE LOWERING HIGH TEMPERATURES. RAISED RAIN CHANCES AS WELL DUE TO POOLING OF BOUNDARY LAYER MOISTURE AND SHORTWAVE MOVING THROUGH. ADDED POPS TO SATURDAY AS WELL AS MODELS ADVERTISE ANOTHER SHORTWAVE EMBEDDED IN ZONAL AND FASTER MID/UPPER LEVEL FLOW PROVIDES ELEVATED LIFT IN POST FRONTAL AIRMASS. HAVE ALSO LOWERED HIGH TEMPERATURES DUE TO EXTENSIVE CLOUD COVER AND RAIN. MJ 340 AM... AN AIRMASS VERY SIMILAR TO WHAT WE EXPERIENCED YESTERDAY...WITH MID LEVEL MOISTURE AND COOL TEMPERATURES PROVIDING FOR SUFFICIENT INSTABILITY...WILL REMAIN ACROSS THE AREA AND PROVIDE FOR PULSE DIURNALLY DRIVEN THUNDERSTORMS AGAIN TODAY. CONVECTIVE TEMPERATURES RIGHT AROUND 100 DEGREES WILL BE ATTAINABLE AND EXPECT INCREASED AREAL COVERAGE OF THUNDERSTORMS OVER YESTERDAY. WITH THE FIRST OF TWO SURFACE BOUNDARIES APPROACHING MISSOURI BY WEDNESDAY AND SHORTWAVE ENERGY FORECAST TO HANG AROUND THE FORECAST AREA...HAVE MADE FEW MODIFICATIONS TO THE PRECIPITATION CHANCES WEDNESDAY THROUGH OVERNIGHT FRIDAY. A MINOR BREAK IN TEMPERATURES WEDNESDAY MAY BE JUST ENOUGH TO KEEP BELOW HEAT ADVISORY CRITERIA ALTHOUGH WILL NEED TO CONTINUE TO MONITOR TRENDS. KEPT THE FORECAST DRY FROM SATURDAY ON AS MODELS CONTINUE TO DISAGREE ON HOW TO HANDLE THE UPPER TROUGH MOVEMENT. TEMPERATURES STILL LOOK TO MODERATE DOWNWARD BY THE WEEKEND TO MORE COMFORTABLE AND CLIMATOLOGICALLY NORMAL LEVELS. STOFLET 910 PM MON... DID SOME MINOR REVISION TO FORECASTS TO ADD ISOLATED STORMS IN PORTIONS OF NORTHERN MISSOURI AND NORTHEAST KANSAS WHERE THEY HAVE DEVELOPED IN VICINITY OF WEAK SHORT WAVES MOVING THROUGH EASTERN NEBRASKA AND IOWA. MESOETA SHOWS THIS ACTIVITY SHOULD BECOME MORE FOCUSED IN AREA OF STRUNG OUT VORTICITY ACROSS IOWA LATE TONIGHT...SO WILL PUT WORDING IN FORECASTS JUST THROUGH EARLY MORNING WITH ANTICIPATION OF ACTIVITY PULLING OUT OF AREA BY 3 AM. PC .EAX... KS...EXCESSIVE HEAT WARNING UNTIL 800 PM CDT WEDNESDAY FOR ZONES KSZ103>105. HEAT ADVISORY UNTIL 800 PM CDT WEDNESDAY FOR ZONES KSZ025...KSZ057... KSZ060...KSZ102. MO...EXCESSIVE HEAT WARNING UNTIL 800 PM CDT WEDNESDAY FOR ZONES MOZ028>029...MOZ037. HEAT ADVISORY UNTIL 800 PM CDT WEDNESDAY FOR ZONES MOZ001>004... MOZ011>014...MOZ020>023...MOZ030>032...MOZ038>040...MOZ043>046... MOZ053>054. HEAT ADVISORY UNTIL 800 PM CDT TUESDAY FOR ZONES MOZ005>008... MOZ015>017...MOZ024>025...MOZ033. KOCH
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT TUE AUG 26 2003 ...EXTREME HEAT AND HUMIDITY...WITH HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL CONTINUE OVER NORTHEAST KANSAS AND MUCH OF NORTHERN MISSOURI THROUGH AT LEAST TOMORROW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE KANSAS CITY METRO THROUGH WEDNESDAY EVENING. A HEAT ADVISORY IS IN EFFECT FOR MUCH OF NORTHEAST KANSAS...AS WELL AS NORTHWEST...WEST AND CENTRAL MISSOURI THROUGH WEDNESDAY EVENING. A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR NORTHEAST AND PORTIONS OF NORTH CENTRAL MISSOURI. HEAT INDICES WILL REACH THE 105 TO 110 DEGREE RANGE THIS AFTERNOON IN NORTHEAST KANSAS AND NORTHERN MISSOURI. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES COOLER IN NORTHEAST AND NORTH CENTRAL MISSOURI TOMORROW. REAL RELIEF FROM THE HEAT WAVE WILL ARRIVE ON FRIDAY BEHIND A COLD FRONT. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. FAR NORTHERN MISSOURI HAS A 30 PERCENT CHANCE OF STORMS. NORTHEAST KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI HAVE A 20 PERCENT CHANCE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY HOT WEATHER IS EXPECTED THROUGH THURSDAY. A SIGNIFICANT COLD FRONT WILL PUSH THROUGH THE MIDWEST ON FRIDAY BRINGING AN END TO THE DANGEROUS HEAT. AS THIS FRONT PUSHES THROUGH SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND POSSIBLY SATURDAY. SOME STORMS COULD BE SEVERE GIVEN THE DEGREE OF HEAT AND HUMIDITY AVAILABLE TO THESE POTENTIAL STORMS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING FOR SPOTTY STORMS CAPABLE OF DAMAGING WINDS AND HAIL. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374597, 5374598.